Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Honolulu, HI

August 25, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 25, 2015, 7:56 PM HST for Kalawao County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2015, 7:56 PM HST (05:56 UTC)
Expired
Aug 25, 2015, 10:00 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 69 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:15 PM HSTFLASH FLOODKahana, HIMAUI STATE WARNING POINT REPORTED SIGNIFICANT FLOODING IN KAHANA AND HONOKOWAI. LOWER ROAD PORTION OF HONOAPIILANI HIGHWAY WAS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGHW50 PHFO 260556
FFWHFO
HIC009-260800-
/O.NEW.PHFO.FF.W.0030.150826T0556Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
756 PM HST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1000 PM HST

* AT 748 PM HST...RADAR SHOWED HEAVY RAIN NEAR HONOKOWAI...OR ABOUT
  14 MILES WEST OF KAHULUI. A LINE OF HEAVY SHOWERS IS ALSO 
  PRODUCING HEAVY RAINS NEAR OLOWALU AND LAHAINA. THE AREAS OF HEAVY 
  RAIN WERE NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAPILI...KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
      2077 15646 2074 15648 2079 15663 2089 15673

$$

REYNES
2 follow-up statements
928 
WGHW70 PHFO 260616
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
816 PM HST TUE AUG 25 2015

HIC009-260800-
/O.CON.PHFO.FF.W.0030.000000T0000Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
816 PM HST TUE AUG 25 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1000 PM HST...

MAUI STATE WARNING POINT REPORTED HEAVY RAIN AND SIGNIFICANT 
FLOODING NEAR KAHANA AND HONOKOWAI. ALSO...LOWER ROAD AREA NEAR 
HIGHWAY 30 WAS EXPERIENCING FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAPILI...
KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
      2077 15646 2074 15648 2079 15663 2089 15673

$$

REYNES
459 
WGHW70 PHFO 260759
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST TUE AUG 25 2015

HIC009-260808-
/O.EXP.PHFO.FF.W.0030.000000T0000Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
959 PM HST TUE AUG 25 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT UNTIL 6 PM HST WEDNESDAY.

LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
      2077 15646 2074 15648 2079 15663 2089 15673

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:30 PM HST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 3:30 PM HST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE AUG 25 2015

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL KEEP SHOWERS HEAVIER THAN USUAL
OVER THE ISLANDS FOR THE NEXT DAY OR SO. LIGHT TO MODERATE TRADE
WINDS WITH A SLIGHTLY DRIER AND MORE STABLE AIR MASS WILL LIKELY
RETURN TO THE ISLANDS LATE IN THE WEEK AND CONTINUE OVER THE
WEEKEND. MORE UNSETTLED WEATHER MAY RETURN TO THE ISLANDS EARLY
NEXT WEEK.

&&

.DISCUSSION...
SHOWER AND THUNDERSTORMS PICKED UP AS EXPECTED WITH ACTIVITY ON ALL
ISLANDS. THERE IS STILL A BIT OF DAYLIGHT LEFT FOR MORE SHOWERS AND
THUNDERSTORMS. IT APPEARS THIS IS A DAYTIME DRIVEN ACTIVITY...SO WE
EXPECT THE ACTIVITY TO WANE DURING THE EARLY EVENING HOURS. WE
EXPECT A LINGERING SHOWER OR TWO FOR THE REST OF THE NIGHT.

LITTLE CHANGE TO THE REST OF THE FORECAST AS PER THE MORNING
DISCUSSION. WE WILL STAY WITH THE LIGHT TRADES RETURNING AS EARLY AS
THURSDAY THEN BUILDING TO MODERATE SPEEDS ON SATURDAY...AND LAST
THROUGH THE REST OF THE WEEKEND. NEXT WEEK/S FORECAST IS BASED ON
WHAT TROPICAL CYCLONE IGNACIO...WHICH AT THIS TIME...IS TOO EARLY TO
TELL. BUT IT LOOKS O.K. UP TO SUNDAY. SHOULD THE TRACK OF IGNACIO
PANS OUT...THE BIG ISLAND WILL BE THE FIRST TO BE AFFECTED STARTING
SUNDAY NIGHT.

AS FOR THE NEXT COUPLE OF DAYS...WEDNESDAY...TOMORROW...WILL BE A
REPEAT OF TODAY WITH MOST OF THE SHOWERS AND STORMS OCCURRING DURING
THE AFTERNOON/EARLY EVENING HOURS. THE LIGHT TRADES STARTS APPEARING
OVER THE BIG ISLAND END OF THE CHAIN THURSDAY. SO THE CONVECTIVE
SHOWERS AND STORMS MAY BE A TAD LESS ON THE EAST SIDE OF THE BIG
ISLAND IN THE AFTERNOON...BUT NOT ELSEWHERE...AND WILL LIKELY BE A
REPEAT OF TODAY. ON FRIDAY...WITH THE TRADES BEING SLIGHTLY
STRONGER THAN THURSDAY...THE RESULT WILL BE FEWER CONVECTIVE SHOWERS
AREA WIDE. BOTH THE ECMWF AND GFS AGREES ON A DRIER FORECAST AREA
WIDE FOR BOTH THURSDAY AND FRIDAY WHERE I HAVE SOME RESERVATIONS. I
HAVE TRENDED DRIER BUT NOT AS DRY AS THE MODELS ARE SAYING.

&&
.PREVIOUS DISCUSSION...
SHOWER ACTIVITY PRETTY MUCH AT A LULL AT THE MOMENT...BUT THIS IS
LIKELY TO CHANGE AS WE HEAD INTO THE AFTERNOON. WE ARE ANTICIPATING
ANOTHER ROUND OF HEAVY WEATHER INCLUDING A SLIGHT CHANCE OF
THUNDERSTORMS AREA WIDE. THIS ACTIVITY MAY LINGER INTO THE EVENING
HOURS BEFORE QUITTING FOR THE NIGHT. THE SHOWERS AND THUNDERSTORMS
CAN AND WILL POP UP ANYWHERE ON THE ISLAND AND AT ANY TIME. THE
COVERAGE OF THESE ACTIVITIES CAN VARY AS WELL FROM ISLAND TO ISLAND.

THE SYNOPTIC PICTURE HAS A NEARLY STATIONARY LOW LEVEL TROUGH NORTH
OF OAHU THAT IS CLOSE ENOUGH TO AFFECT THE ISLAND/S WEATHER.
CURRENTLY....LIGHT SOUTHERLY WINDS RULES THE SMALLER ISLANDS...WHILE
AN EAST TO SOUTHEAST WIND FLOW CONTROL THE BIG ISLAND. HIGH PRESSURE
BRINGS BACK LIGHT TRADES WITH A SLIGHT DRIER AIR MASS TO THE AREA
STARTING THURSDAY WITH THE  BIG ISLAND. THESE CONDITIONS SPREADS
WESTWARD TO THE REMAINING ISLANDS THROUGH FRIDAY. THURSDAY TRIES TO
BUILD BACK OVER THE ISLANDS WHILE NUDGING THE TROUGH FURTHER NORTH
OF THE ISLANDS THROUGH THURSDAY. THE RETURN OF THE TRADES INITIALLY
WON/T NECESSARILY RULE OUT THE THREAT OF LOCALLY HEAVY SHOWERS FOR
THE ISLANDS WILL BE IN A CONVECTIVE PATTERN WITH STILL AMPLE
MOISTURE AROUND. OVER THE WEEKEND...THE MODELS SUGGESTS SLIGHTLY
STRONGER TRADES WITH MAX MODERATE SPEEDS WHICH MAY FURTHER RESTRICT
THE CONVECTIVE SHOWERS.

WITH THIS ASSESSMENT...THE FLASH FLOOD WATCH THAT IS SET TO EXPIRE
AT 6 PM HST TODAY....WILL BE EXTENDED FOR ANOTHER 24 HOURS...TO 6 PM
WEDNESDAY. THIS WILL BE DONE LATER THIS AFTERNOON. THIS IS BASED ON
THE FACT THAT ALL ISLANDS GOT SOAKED PRETTY GOOD THE PAST COUPLE OF
DAYS...SO THE GROUND IS STILL PRETTY SATURATED. MIGHT ALSO ADD THAT
THERE IS A DEGREE OF UNCERTAINTY OF THE TRADE RETURNING ALONG WITH
THE DRIER AIR MASS. SO WE WILL TAKE THIS ONE DAY AT A TIME.

&&

.AVIATION...
AIRMET SIERRA IN EFFECT FOR MOST ISLANDS DUE TO THE WIDESPREAD
CONVECTIVE SHOWERS AND THUNDERSTORMS. EXPECT THE AIRMET TO BE LIFTED
GRADUALLY...ISLAND BY ISLAND...AS THE EVENING PROGRESSES AND THE
CONVECTIVE ACTIVITY WANES.

NO OTHER AIRMETS EXPECTED DURING THE OVERNIGHT HOURS.

&&
.MARINE...
A WESTERLY SWELL WILL CONTINUE THROUGH THE REST OF THE WEEK.
CURRENTLY...THERE IS A  WEST SWELL OF 2 TO 2 AND A HALF FEET...12
TO 14 SECONDS WHICH WILL CONTINUE THROUGH WEDNESDAY. A SLIGHTLY
LARGER AND  LONGER PERIOD SWELL FROM THE WEST NORTHWEST...FROM
DISTANT TROPICAL CYCLONE ATSANI...IS EXPECTED TO ARRIVE LATE
THURSDAY NIGHT...EARLY FRIDAY MORNING. THIS SWELL MAY BE LARGE
ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG THE EXPOSED AND
SENSITIVE WEST-FACING SHORES OF THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 6 PM HST WEDNESDAY FOR NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 25, 3:19 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 25, 3:56 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 25, 5:49 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 25, 7:01 PM HSTAreal Flood AdvisoryHFOHonolulu119 min
Aug 25, 7:22 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 26, 11:16 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 26, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 26, 1:44 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.